Alert archive / Kansas / Frost Advisories in 2018

Frost Advisory 2, NWS Wichita, KS

April 26, 20185 counties in Kansas

NWS Wichita, KS issued this frost advisory at Apr 26, 2018, 3:42 PM CDT for 5 counties in Kansas. It took effect at Apr 27, 2018, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2018, 3:42 PM CDT (20:42 UTC)
In effect from
Apr 27, 2018, 4:00 AM CDT
Expired
Apr 27, 2018, 7:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS73 KICT 262042
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
342 PM CDT Thu Apr 26 2018


KSZ032-033-047>049-271045-
/O.NEW.KICT.FR.Y.0002.180427T0900Z-180427T1300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
342 PM CDT Thu Apr 26 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

The National Weather Service in Wichita has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM CDT Friday.

* Temperatures...In the mid 30s. 

* Timing...early Friday morning.

* Impacts...Most of the frost will be in low lying or sheltered
  areas. Frost development may damage tender plants and other 
  vegetation. Covering outdoor plants will protect them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$

Lawson
1 follow-up statement
115 
WWUS73 KICT 271230
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
730 AM CDT Fri Apr 27 2018

KSZ032-033-047>049-271330-
/O.CAN.KICT.FR.Y.0002.000000T0000Z-180427T1300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
730 AM CDT Fri Apr 27 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Frost
Advisory.

$$

Howerton

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Apr 26, 2:46 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 26, 2:46 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
246 PM CDT Thu Apr 26 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 246 PM CDT Thu Apr 26 2468

Water vapor imagery shows shortwave energy extending from the
western Great Lakes into northwest KS with a cold front extending
from eastern Nebraska into far western KS.

Cold front will continue to push south tonight but not expecting
much if anything in the way of precip due to airmass being so dry.
Airmass to follow behind the front isn't expected to be very cold,
with overnight lows a degree or two above where they were last
night. While low lying areas may see some patchy frost, don't
think it will be as widespread as early this morning.

After this impulse pushes off to the southeast, we will finally
get into a more prolonged warming spring-like pattern. This will
be due to a slow moving closed low coming on shore tonight over
northern CA and approaching the northern Great Basin by Sat
night. This will push the surface high east as lee troughing
increasing each day. The downside is that south winds will get
cranked up for Sun, especially west of I-135 with sustained 30mph
speeds a good bet. ECMWF and GFS both agree on taking a lead
impulse out of the Rockies and into the central Plains Sat night
which may result in some elevated activity over mainly central KS.
Elevated instability doesn't look that great, so not expecting
severe storms with this activity.

.LONG TERM...(Monday through Thursday)
Issued at 246 PM CDT Thu Apr 26 2468

By 12z Mon, upper energy will still be lingering over the Great
Basin as it becomes a bit less organized. Meanwhile, a more
robust wave will dive down the backside of the trough and will be
approaching the desert southwest for Tue. This pattern will keep
return flow over the Plains to start the work week with very
strong south winds expected during the day Mon.

With an upper impulse digging over the southwest CONUS through
Wed, we will maintain southwest flow aloft over the southern
Plains for a few days. This will provide a more classic spring
severe weather setup to the southern Plains for Mon-Wed, with Tue
and Wed looking like severe wx being more widespread. While a few
storms look possible along the dryline Mon, still quite a bit of
capping not too far east of the dryline due to warmer mid level
temps. However, less capping Tue and Wed should allow more
widespread activity.

Tough to talk about specifics this far out, but there does seem to
be some model agreement in a synoptic front slowly moving south
into northern KS Tue with a triple point somewhere between I-135
and Highway 283, with a dryline south through OK. With upper flow
staying out of sw, dryline should move just a little east for Wed
and will still be a factor for KS and OK.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Apr 26 2468

VFR conditions currently dominate the region this afternoon. The
only area that does not have VFR conditions at the moment is far
Southeast Kansas near CFV and PPF. These terminals are expected to
clear this afternoon. VFR conditions are expected to reign through
the remainder of the TAF period. The only issue tonight appears
to be some LLWS which will develop for a few hours over parts
South Central and Southeast Kansas. This will mainly affect HUT,
ICT and CNU terminals. This LLWS is expected to abate before
sunrise Friday morning.

&&

.FIRE WEATHER...
Issued at 246 PM CDT Thu Apr 26 2468

Fire danger concerns will pick back up for the Sun-Tue time frame.

Relatively light winds are expected for both Fri and Sat as a
surface high gradually slides east. South and southeast winds will
be on the increase for Sun and especially Mon. For Sun, sustained
speeds around 30 mph, with higher gusts, will be common for areas
west of I-135. For Mon, these higher speeds will overspread the
entire area. This will result in very high fire danger for most
of the area for both Sun and especially Mon. Fire danger maybe
mitigated a bit by grasses greening up, due to recent rains, and
strong south winds increasing the low level moisture across the
entire area. We are looking at afternoon RH values both Sun and
Mon in the 35% to 45% range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    42  74  45  73 /  10   0   0   0
Hutchinson      40  74  43  72 /  10   0   0   0
Newton          39  73  44  70 /  10   0   0   0
ElDorado        41  73  45  71 /  10   0   0   0
Winfield-KWLD   42  73  45  74 /  10   0   0   0
Russell         36  76  41  72 /  10   0   0   0
Great Bend      37  75  42  73 /  10   0   0   0
Salina          38  75  42  72 /  10   0   0   0
McPherson       38  74  42  71 /  10   0   0   0
Coffeyville     44  72  45  72 /  10   0   0   0
Chanute         42  71  44  69 /  10   0   0   0
Iola            41  71  44  69 /  10   0   0   0
Parsons-KPPF    43  72  45  71 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 26, 9:26 AM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
926 AM CDT Thu Apr 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
926 AM CDT Thu Apr 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A couple hours of very high grassland fire danger is possible late
this afternoon across a portion of central Kansas, mainly west of a
Lincoln to Lyons line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A very high grassland fire danger will return to much of central
and south central Kansas during the afternoon hours on both Sunday
and Monday.

Chances for thunderstorms will increase across the entire area on
Tuesday through Wednesday. Strong and severe storms will be
possible
on both days, especially in the afternoon and evening. Listen to
later forecasts and outlooks for more details on the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Frost Advisories in Kansas, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.